Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 93, NWS Grand Rapids, MI

December 20, 2016

NWS Grand Rapids, MI issued this small craft advisory at Dec 20, 2016, 6:42 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2016, 6:42 PM EST (23:42 UTC)
Expired
Dec 21, 2016, 7:47 AM EST
In force
13 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

655 
WHUS73 KGRR 202342
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
642 PM EST TUE DEC 20 2016

LMZ844>849-210745-
/O.CAN.KGRR.GL.W.0017.000000T0000Z-161221T0000Z/
/O.NEW.KGRR.SC.Y.0093.161220T2342Z-161221T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
642 PM EST TUE DEC 20 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST WEDNESDAY.
THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...WEST-SOUTHWEST DECREASING TO 10-25 KNOTS BY DAYBREAK.

* WAVES...DECREASING TO 3-6 FEET TONIGHT THROUGH DAYBREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JAM
3 follow-up statements
323 
WHUS73 KGRR 210324
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 PM EST TUE DEC 20 2016

LMZ844>849-211130-
/O.CON.KGRR.SC.Y.0093.000000T0000Z-161221T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1024 PM EST TUE DEC 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WINDS...WEST SOUTHWEST DECREASING TO 10 TO 25 KNOTS BY
  DAYBREAK.

* WAVES...DECREASING TO 3 TO 6 FEET BY DAYBREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
221 
WHUS73 KGRR 210829
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 AM EST WED DEC 21 2016

LMZ844>849-211500-
/O.CON.KGRR.SC.Y.0093.000000T0000Z-161221T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
329 AM EST WED DEC 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WINDS...WEST SOUTHWEST DECREASING TO 10 TO 20 KNOTS THIS MORNING.

* WAVES...DECREASING TO 2 TO 4 FEET BY NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
781 
WHUS73 KGRR 211247
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 AM EST WED DEC 21 2016

LMZ844>849-211400-
/O.CAN.KGRR.SC.Y.0093.000000T0000Z-161221T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
747 AM EST WED DEC 21 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

THE WINDS AND WAVES HAVE DIMINISHED SO THE ADVISORY HAS BEEN
CANCELLED. CONDITIONS LATER TODAY WILL LIKELY RETURN TO HAZARDOUS
LEVELS...POSSIBLY REQUIRING THE ISSUANCE OF ANOTHER SMALL CRAFT
ADVISORY.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 3:34 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 20, 3:34 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
334 PM EST Tue Dec 20 2016

LATEST UPDATE...
Synopsis/Short Term/Long Term/Hydro/Marine

.SYNOPSIS...
Issued at 334 PM EST Tue Dec 20 2016

A bit of light snow will spread across central Lower Michigan
Wednesday afternoon, followed by dry condition on Thursday. The
extended forecast includes gradually moderating temperatures,
melting snowfall and possibly even rainfall late in the holiday
weekend.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 334 PM EST Tue Dec 20 2016

Immediate concerns deal with ongoing winter weather headlines due
to gusty winds, blowing snow and reduced visibilities. Gusts along
the lakeshore have approached 50 mph during the early afternoon,
while a number of inland locations have recorded gusts generally
ranging 30-40 mph. Bufkit overviews show a core of 60+ mph low
level winds at 850mb, pressing eastward through the area during
the late morning and early afternoon. Low level winds are expected
to gradually wane through the evening, in addition to losing any
diurnal mixing. This will allow us to consider dropping headlines
sometime late this evening and conditions improve. Until then, be
aware that periodic gusts to around 40 mph may continue to result
in limited visibilities late this afternoon and evening,
especially in open areas.

Our next system is a clipper system that arrived over the British
Columbia coastline this morning. It will quickly rocket eastward
into the Great Lakes Region by Wednesday afternoon. We keep good
distance between us and the surface low, as it track through the
U.P. In addition, plenty of dry air remains entrenched in the
mid- levels. Much of the precipitation comes ahead of the system,
as winds switch out of the south and provide an isentropic
environment. Accumulations are expected to remain around an inch
or less, mainly running from Lutington to Harrison. Snowfall
amounts rapidly diminish southward toward I-96.

The clipper quickly moves east by Thursday. Aside from a few
lingering snow showers Thursday morning, dry conditions extend
through the day Thursday.

.LONG TERM...(Friday through Tuesday)
Issued at 334 PM EST Tue Dec 20 2016

Main weather focus of the long term remains on the strong low
pressure system moving through the upper midwest on Christmas Day
and the day after. The operational runs of the GFS and ECMWF are in
line with there ensembles in showing a low that will track well off
to the west of Lower Michigan. What this means for our area is a
surge of warm air that will come with rain. There appears to be a 24
to 36 hour period where we are clearly in the warm sector. Midday
Sunday (Christmas Day) through midday on Monday is the time frame
when we will be in the warmer air. This period will likely feature
periods of rain, advection fog and melting snow. Have temperatures
surging into the 40s at this point, but could see the need to
possibly touch the 50s. Do not have thunder in the forecast yet, but
given the strength of the front and dew points at 850mb's nosing
toward +10C its not out of the question.

Otherwise, fairly quiet until we get to the Christmas system.
Temperatures will be slightly above normal with a zonal flow aloft
keeping the colder air pushed to the north. Colder air is forecast
to wrap in behind the Monday cold frontal passage, but its
intrusion into our area looks brief.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 116 PM EST Tue Dec 20 2016

Mainly VFR weather is expected the next 24 hours. The only
exception will be some restrictions to visibility this afternoon
due to blowing snow. The blowing snow will likely reduce
visibilities no lower than 2SM in most cases. The blowing snow
should end after 21z to 22z.

Winds will be strongest this afternoon through about 21z or 22z,
with winds dropping after sunset to 12 knots or less.

Clouds in the 8000ft-14000ft layer will advect in after midnight
and into Wednesday morning.

&&

.MARINE...
Issued at 334 PM EST Tue Dec 20 2016

Gusts above 34 knots are expected drop off later this afternoon
and evening with sustained winds gradually dropping off late
tonight. A bit of a lull exists early Wednesday morning before
winds ramp back up into the 20-25 knot range Wednesday afternoon.
While we drop below gale conditions tonight, a small craft
advisory may need to be considered to cover Wednesday into
Thursday. Waves decrease tonight to around 2-4 feet, before
increasing back into the 3-6 feet range Wednesday afternoon.

&&

.HYDROLOGY...
Issued at 230 PM EST Tue Dec 20 2016

Ice expansion will likely halt across area rivers since mean daily
temperatures will not exceed 20 degrees through the weekend. Warming
temperatures should slowly melt some of the ice cover but temps in
the 30s this week likely won't be high enough to completely break up
and release the ice. A quick warmup into the 40s and potentially
higher by Sunday or Monday could accelerate the melting process
and/or begin breaking up some ice. That would be the main period of
concern for ice jam development since ice would be more likely to
move at that point.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 PM EST this evening for MIZ037-
     038-043-044-050-056-057-064-071.

LM...Gale Warning until 7 PM EST this evening for LMZ844>849.

&&

SYNOPSIS...JAM
SHORT TERM...JAM
LONG TERM...Duke
AVIATION...Duke
HYDROLOGY...Hoving
MARINE...JAM
Hazardous weather outlook, Dec 20, 4:53 AM EST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 AM EST TUE DEC 20 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
453 AM EST TUE DEC 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS OF UP TO 50 MPH WILL BE LIKELY ALONG THE LAKESHORE
COUNTIES...WITH GUSTS TO 40 MPH LIKELY INLAND. THIS WILL PRODUCE
BLOWING AND DRIFTING SNOW THAT WILL LIKELY REDUCE VISIBILITIES TO
NEAR WHITEOUT CONDITIONS AT TIMES CLOSER TO THE LAKESHORE.

WIND CHILLS BELOW ZERO THIS MORNING AWAY FROM LAKE MICHIGAN WILL
MAKE FROSTBITE A RISK WITH PROLONGED EXPOSURE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-211000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
453 AM EST TUE DEC 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALES ARE EXPECTED TODAY ON LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONDITIONS WILL LIKELY BE HAZARDOUS TO SMALL CRAFT FOR MUCH OF
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 20, 12:45 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EST TUE DEC 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     NON-TSTM WND GST EAST GRAND RAPIDS       42.95N 85.61W
12/20/2016  M40 MPH          KENT               MI   CO-OP OBSERVER

            MEASURED AT MEMORIAL FIELD.

&&

HOVING
Local storm report, Dec 20, 2:18 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
218 PM EST TUE DEC 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     NON-TSTM WND GST 2 NNW SAUGATUCK         42.68N 86.22W
12/20/2016  M49 MPH          LMZ845             MI   MESONET

            WXFLOW MESONET STATION 1 NNW SAUGATUCK
            /XSTK/.

0129 PM     NON-TSTM WND GST 3 WNW JACKSON           42.26N 84.46W
12/20/2016  M48 MPH          JACKSON            MI   ASOS

            ASOS STATION JACKSON COUNTY-REYNOLDS FIELD
            AIRPORT /JXN/.

1106 AM     NON-TSTM WND GST MACATAWA                42.77N 86.20W
12/20/2016  M47 MPH          OTTAWA             MI   MESONET

            MESONET STATION HOLLAND HARBOR /HLNM4/.

0142 PM     NON-TSTM WND GST 3 ENE KENTWOOD          42.89N 85.54W
12/20/2016  M45 MPH          KENT               MI   ASOS

            ASOS STATION GERALD R FORD INTL /GRR/.

1135 AM     NON-TSTM WND GST 2 NW BIG RAPIDS         43.72N 85.50W
12/20/2016  M43 MPH          MECOSTA            MI   AWOS

            AWOS STATION BIG RAPIDS ROBEN-HOOD ARPT
            /RQB/.

1212 PM     NON-TSTM WND GST 2 N EDGEMONT PARK       42.78N 84.59W
12/20/2016  M43 MPH          CLINTON            MI   ASOS

            ASOS STATION CAPITAL CITY AIRPORT /LAN/.

1230 PM     NON-TSTM WND GST MATTAWAN                42.21N 85.79W
12/20/2016  M40 MPH          VAN BUREN          MI   MESONET

            MESONET STATION MATTAWAN /E6310/.

0121 PM     NON-TSTM WND GST 1 WNW BATTLE CREEK      42.31N 85.25W
12/20/2016  M40 MPH          CALHOUN            MI   ASOS

            ASOS STATION W K KELLOGG AIRPORT /BTL/.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:29 AM ESTWinter Weather AdvisoryGRRAllegan, Kent, Lake, Mason, Muskegon, Newaygo and 3 more15 hr

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.